CHEMO AND HEARING LOSS

Hi all - I'm back again looking for advice. I have nsclc Stage IIIB - and just recently finished 22 treatments of radiation. As mentioned in a previous post, this is my 4th go around with cancer - all different types.

I went for a consult with my Oncologist yesterday and he advised that because I have a hearing loss and wear hearing aids - if I have chemotherapy the carboplatins (I think that's what he said) in the chemo would affect my hearing even more so making me completely deaf. I have not heard of this before - do I have any other options? Has anyone else had this problem?

Thank goodness for this site - I find I get more answers here than anywhere else!

Wendy

Report post

15 replies. Join the discussion

Finally someone else having hearing problems. I have a loud ringing in my left ear. After being checked I was told it was a moderate to severe hearing loss. I'm only 46 years old. The doctors said that it was caused by a trauma. I am a big duck hunter and hunt alot when I'm feeling good but I always wear hearing protection. I have always felt it was from the drugs and not my hunting. Anyone else out there?

Report post

Good morning Wendy,

Some of the chemo drugs with a platinum compound (cisplatin, carboplatin, etc) can affect your hearing and cause hearing loss, rare but it does happen.

I had 03 rounds of chemo with Cisplatin/Taxotere and my oncologist warned me that cisplatin could affect my hearing. It did. Soon after my 1sr round of chemo I started having a mild ringing in the ears on and off. After the 2nd round, I developed a constant, fairly loud , continuous ringing in both ears (tinnitus). After that my oncologist was concerned about hearing loss and was not sure if I should continue on the cisplatin. He ordered a hearing test, I passed ok. We decided to go ahead and not change my chemo drugs and I had my 3rd round of chemo. No hearing loss but the constant, loud , ringing in the ears continues. It may eventually go away or it may stay for good, only time will tell.
I would ask your onc if there are any effective substitute for the platinum based chemo drugs.
Good luck, positive thoughts.
Have a great weekend
Claudia

Report post

Wendy,

This is Dave Grant's daughter and I felt compelled to respond to your post as I am an audiologist. My father often asked me about this whenever this question came up.

Yes the carboplatins/cisplatins can cause hearing loss. Unfortunately, it is hard to predict who may experience this side effect. It is also hard to predict how much and to what extent the hearing will be affected. Tinnitus "ringing in the ears" is often one of the first symptoms of potential problems. If you already have hearing loss, you may be a greater risk. The oncologists "look at the big picture" when considering treatment options and hearing is one of the things to be considered. If an "ototoxic" therapy, such as carboplatin or cisplantin, is being considered, hearing evaluations may be conducted before each round of treatment to monitor for any potential problems. Hope this is helpful.

Cindy

Report post

I think Cisplatin is more of a culprit than Carbo..

Report post

Hello Wendy,

A definite YES to the carboplatin and hearing loss.

Bill didn't notice it at first two years ago, but we became aware of it gradually after his receving the carboplatin/taxol regimen, his hearing became somewhat impaired.

We never had to raise our voice to be heard prior to the chemotherapy.

His is not a profound loss, but it is noticeable in that we repeat things, and speak more distinctly when addressing him.

Barbara

Report post

Thanks for the info Claudia - it's nice to have the diagnosis confirmed. There must be something else out there that doesn't have a platinum base. The oncologist is going to wait 3 months to see how I've progressed and then we'll have to deal with it.

I really don't want to go deaf. Although I wouldn't miss all those guys who are always honking at me when I drive :)

Report post

Thanks for the info Cindy. I wear hearing aids now and my hearing still isn't the greatest so I am really concerned about going deaf. I already have tinnitus but not to a large degree - it's mostly not noticeable unless I take Anacin or some other pain relief. And from my understanding, the ingredients in Anacin aggravate the tinnitus.

Hopefully there will be something else out there that I can consider.

Wendy

Report post

Hi Wendy,
I had one treatment of taxotere/cisplatin, and it caused a lot of hearing loss. My onc switched me to taxotere/CARBOPLATIN. It's been over two years for me, and I still have a ringing in my ears, and I can't hear high pitched sounds. I also have trouble with multiple sounds at once..i.e. if someone is talking to me while the tv is on, I can't hear it.

Speak to your doctor, and best of luck.

Betty

Report post

Hi Wendy.

You may suggest Oxaliplatin which my father took instead of cisplatin because of similar effects yet less side effects. Here for you if I can be of any help. Similarly, my father has been battling the elements for years (Brain Tumor, Prostate Cancer, Lung Cancer (stage IV nsclc), heart surgery, stomach surgery, back surgery,) and if you saw him right now you would have no idea of his medical past. Although he has been having some tough days lately. He never complains and is rather thankful each and everyday that he feels better. Hang in there. Jimmy

Report post

Prior to chemo, I had a hearing aids because of a serious high frequency hearing loss + tinnitus. I was warned about cisplatin and Carboplatin but was told the odds for damage were lower with carboplatin. My first chemo session took a 30 db bite out of my midrange frequencies which is serious because that is the middle of the hearing spectrum . My hearing is profoundly degradedand hearing aids are not very useful. It is a bummer, but I am still alive and healthy otherwise. My view of the choice was: Deaf as a post or dead as a stone. I chose the post.

PhilC

Report post

Thanks Jimmy - I will make a note of it and bring it up to my oncologist the next time I go for a visit. There has to be an alternative out there somewhere as I'm sure there's more than one person wearing aids who gets cancer. Just a matter of finding it.

Wendy

Report post

You're right Phil - but alive and hearing something is my goal. I too have serious high frequency hearing loss coupled with tinnitus. Nothing like hearing wind chimes rattling in your head when you're trying to sleep :)

Deaf probably wouldn't be much worse than it is now as my hearing is terrible although my kids constantly tell me I have 'selective hearing'. There's probably something to that.

We can always find ways to cope with whatever hand we're dealt in this battle with cancer.

Thanks for sharing your story.

Wendy

Report post

Wendy,

You are exactly right. I made my input to let you know that although there is a low probability of hearing damage statistically, you (and I ) are on the wrong end of that probability curve because of our prior damage. If there is an alternative that can be as effective ain saving your life without stepping on your hearing, , then, by all means seek it out. If there are none , then you start trading off side effects to stay alive.

When I got this treatment two years ago, we discussed this issue with the NIH team who was treating me, at the time, and those geniuses did not mention a better alternative. We took a known risk in the absence of a better alternative. Things might be better now.


Ironically, Carboplatin and Taxol, did not work for me, so I took the hit in my hearing for no benefit. I have been stable on Alimta for ten months with no side effects.

You make the best decision at the time....and never say "if only I"..

Phil C

Report post

Well Phil - like you said - better deaf than dead. So if nothing new is out there I'll be doing the same thing you did. And you're right - we make the best decision we can at the time.

There are always new drugs out there and I'm hoping one of them will work for me. If not - well I'll just have to figure out how to keep going without hearing - if you did it, so can I. :)
Wendy

Report post

Yes; I have had the same news Wendy. My oncologist stated the same thing. She said I would become totally deaf in my right ear, (already deaf in L ear) . I opted out of chemo and am Praying for the best. You know how we get the 4 month increments the first 2 years. They told me ...if the cancer returns..it will perhaps come back in liver, kidneys ?? elsewhere. For me there will be no cure. I just *Try* to be positive and Pray and Pray and have good Family support.

I appreciated reading your story Wendy..I have never heard this either:)

Sincerely,
Oceanwalker

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Photo of Dave Grant

The Lung Cancer Survivors Support Community has provided support for patients, caregivers, families and friends since 2006. We welcome over 600 new members every month in the fight against lung cancer.

ALK mutations and lung cancer

Join the discussion about ALK mutations and lung cancer

Things you can do

Discussion topics

Community leaders